Tornadoes · United States · Illinois · 2020
EF0 tornado, Walshville, Illinois, July 15, 2020
This EF0 tornado ran 0.6 miles across Montgomery County on July 15, 2020, touching down at 5:05 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 15, 2020
- Touchdown
- 5:05 PM CDT (22:05 UTC)
- Lifted
- 5:06 PM CDT (22:06 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 39.091, -89.598
- Lift-off point
- 39.099, -89.595
- Record number
- 2007151605-01
The damage survey
15 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front moved through the region triggering showers and storms. Some of the storms produced damaging winds and a couple of tornadoes.
A combination of a ground survey and satellite data shows an intermittent tornado path. The tornado touched down just south of Prange Avenue. It snapped and uprooted some trees near a residence on Prange Avenue. Satellite data shows the tornado continued northeast through cornfields, damaging more trees near Sewing and Mt. Olive Trails. Satellite data shows the tornado continued northeast, before lifting just west of Niemanville Trail. The tornado was rated as EF0 with a path length of 3.2 miles and max path width of 75 yards.
A combination of a ground survey and satellite data suggests a brief, weak tornado touched down northeast of Walshville, IL. The tornado first touched down in a corn field west of Durbin Road. The tornado then continued northeast, mainly causing tree damage, though some minor structural damage to a house west of Durbin Road also occurred. The tornado quickly lifted as it approached Durbin Road. The tornado was rated as EF0 with a path length of 0.57 miles and max path width of 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jul 15, 3:10 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 15, 3:10 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 310 PM CDT Wed Jul 15 2020 .SHORT TERM... (Through Late Thursday Night) Issued at 239 PM CDT Wed Jul 15 2020 The primary focus will be on the severe weather threat through this evening. Included in this threat will be the potential for damaging winds, flash flooding, and a couple of tornadoes. Brief episodes of hail cannot be ruled out. However, the potential for sustained large hail producing storms has a key limiting factor. As we approached the top of the hour (20z), a complex of thunderstorm activity continue to exit the northeast section of the forecast area into west-central Illinois. A surface cold front stretched from northeast Missouri through central and far southwest Missouri, marked by a wind shift out of the northwest and temperatures in the low to mid-70s. Areas of north and northeastern Missouri impacted by rain have struggled to make it to 80 degrees ahead of the arrival of the front. Temperatures aren't likely to move much with northwesterly flow and broken/overcast skies behind the boundary. Ahead of the front, mid to high clouds have broken, creating a void over portions of southwest Illinois and southeast and east- central Missouri. Surface analysis shows temperatures have made it well into the 80s and low 90s with dewpoint well into the 70s. SPC mesoanalysis shows a stark demarcation in CAPE values from north to south with SBCAPE around 4000 J/kg. Effective shear runs 35-45 kts with 0-3km shear in the 30-35 knt range. Further west, a a second remnant MCV feature continue to plow east through western and central Missouri. Over the next several hours, organized single-celled storms will continue to develop in the vicinity of the void of cloud cover with the strongest storms running along and south of the CAPE gradient. Initially, hail could be produced by thunderstorms as recent cloud tops have pushed above 50k feet. The limitation is the warm surface layer that has pushed the -20C height above 27k feet. This will make it somewhat difficult to sustain large hail, especially as single cells continue to evolve. Single cells are expected to evolve into a clusters within an overall line along and ahead of the cold front. Hi-res guidance has been more consistent in maturing the feature into an bowing segment through east-central Missouri and southwest Illinois. This suggest wind will be become the most probable threat. 0-3km shear and backing winds ahead of the front will also exhibit a threat for tornadoes. The front pushes southeast and east through the evening with a general weakening in thunderstorms after sunset. Though the severe threat will not be zero, the chances will likely diminish through 03z with the front clearing most of the area by 05z. The front sage south before stalling across southern Missouri and southern Illinois. Surface high pressure builds over Missouri and Illinois through the day Thursday, drawing in lower dewpoints and slight cooler temperatures with gradually clear skies through early afternoon. Forecast highs, even at the 75th percentile, are near normal. With lower dewpoints, it will likely feel like a brief reprieve of hot and sticky conditions. Maples .LONG TERM... (Friday through Next Wednesday) Issued at 239 PM CDT Wed Jul 15 2020 There is the potential for an extended period of heat, coupled with increasing moisture, which may result in heat indices well above 100 degrees from Friday into early next week. Confidence is somewhat cautioned by the placement of a stalled front to our south, along with the position/evolution of an upper ridge across the region. By Friday morning, an elongated ridge builds northward in the upper levels, extending from New Mexico through the Mid-Atlantic seaboard. At the surface, a cold front undercuts the upper ridge. The front is expected stall somewhere in the vicinity of southern Missouri and southern Illinois as a surface high builds in behind the front and translates east through the day Friday. This will result in southwesterly low level flow and moderating temperatures. Meanwhile, a shortwave is expected to traverse the northern periphery of the H5 ridge from the central plains and along the west-to-east orientation of the stalled surface boundary. The surface high should have enough influence resulting in subsidence, keeping much of the area dry. The greatest uncertainty exists along the southern third of the forecast area, where locations could be well within play should the front meander back to the north ahead of the anticipated shortwave early Friday. Locations that remain dry could see the first day of 100+ heat indices Friday afternoon into Friday evening. Friday events will play a key role in what transpires over the weekend. Should an MCV pan out from Kansas through southern Missouri, it could act to reinforce the surface boundary south of the area Saturday, while the upper ridge continues to strengthen overhead. There are indications that the remnant MCV feature stalls in low flow at the western edge of a strong southeast CONUS mid- level ridge. The stalled boundary is rather diffuse at this point, but when coupled with the remnant MCV feature, diurnal instability and ample moisture will be enough to spark and isolated or widely scattered storm over southeast Missouri and southwest Illinois Saturday afternoon. This seems to be the theme through the remainder of the period, fine tuning smaller features passing around the northern periphery of the upper ridge and monitoring potential for diurnally driven thunderstorms. It looks like we'll remain tucked in an envelope of relative tranquility Sunday. Another surface front looks to approach from the north by late Monday with the approach of an upper level shortwave/modest trough. Maples && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1254 PM CDT Wed Jul 15 2020 A slow moving cold front will continue to drift southward ever- so-slowly through Missouri through the afternoon and evening. Showers and thunderstorms continue stretch from central Missouri into west-central Illinois along and ahead of the front. Locally heavy rain and frequent lightning has been observed with some of the strongest storms. Another area will continue to develop over central Missouri this afternoon, exhibiting potential for strong to severe thunderstorm development. This areas will impact KCOU around 19z-20z, quickly pressing to the east. This features will travel along and ahead of the front with additional storms developing along the front through the evening. Expect that the remainder of the terminals will be impacted between 21z and 00z this evening. Any of the storms could result in locally heavy rain, visibility reductions between 2SM and 4SM. Localized gusts of 40 knots, visibility reductions below 1SM, and vivid lightning will be likely with the strongest thunderstorms, to be accounted for in any further amendments. Once the front passes between 00z and 02z, ceilings will likely lower to MVFR with some locations down to IFR. However, confidence in IFR is not high and may be limited in overall coverage. Expect improvement back to VFR through Thursday morning. SPECIFICS FOR KSTL: The main concern will be the thunderstorm potential late this afternoon and evening. Convective allowing models has become better aligned in timing and overall form of the convective feature. This feature is expected to develop as a small cluster of storms over central Missouri, potentially evolving into a bowing line. Main impact will be most likely from 22z through 00z with locally heavy rain, gusty winds to around 40 knots, and visibility reductions around lower than 2SM. For now, stuff with the general mention of visibility around 4SM with the boundary passage, but finer details may be better addressed/time in subsequent amendments. Showers and a few storms linger through about 01z to 02z with MVFR cigs expected to settle in tonight behind the front. There are some indications of lower visibilities with higher low level moisture content and light wind. This will be better grasped with continued trends in hi-res solutions. Expect VFR conditions to return late Thursday morning/early afternoon. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 15, 3:13 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 313 PM CDT Wed Jul 15 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 313 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely to continue through this evening. Some of the storms may be strong to severe. Damaging winds, large hail, and a few tornadoes are possible. Storms could produce locally heavy rain and localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are additional chances of thunderstorms across parts of the area Thursday through Saturday and again Sunday night through Tuesday. A prolonged and dangerous heat wave is possible for much of the area from Friday through next Tuesday and perhaps beyond. Peak heat index values each day between 100 and 110 degrees are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening. Maples
In the hours before
Local storm report, Jul 15, 4:22 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 W SAINT PETERS 38.78N 90.63W
07/15/2020 ST. CHARLES MO TRAINED SPOTTER
8IN DIAMETER TREE LIMB FELL ON HOUSE AND
DAMAGED SHINGLES AND GUTTER.
&&
AELocal storm report, Jul 15, 4:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 2 SSW MARYLAND HEIGHTS 38.69N 90.49W
07/15/2020 ST. LOUIS MO PUBLIC
TREE DOWN ON A HOME.
&&
AELocal storm report, Jul 15, 4:29 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 1 N CHESTERFIELD 38.67N 90.58W
07/15/2020 ST. LOUIS MO PUBLIC
POWER LINES DOWN ACROSS I64 WESTBOUND
BETWEEN BOONES CROSSING AND CHESTERFIELD
PARKWAY.
&&
AELocal storm report, Jul 15, 4:37 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 1 NW DELLWOOD 38.77N 90.29W
07/15/2020 ST. LOUIS MO TRAINED SPOTTER
TREE SNAPPED AND FELL ON POWER LINES.
&&
AELocal storm report, Jul 15, 4:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG WOOD RIVER 38.86N 90.09W
07/15/2020 MADISON IL PUBLIC
MULTIPLE REPORTS OF DOWNED TREE LIMBS UP TO
6 INCHES IN DIAMETER IN ROXANA, WOOD RIVER,
AND ALTON. LIMBS IN WOOD RIVER DAMAGED TWO
CARS.
&&
AELocal storm report, Jul 15, 5:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST GRANITE CITY 38.72N 90.13W
07/15/2020 M66 MPH MADISON IL TRAINED SPOTTER
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
10.1 hours before the tornado, 145 km from the path. July 15, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72859 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Litchfield (3LF), 10 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the touchdown began at 22:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of July 15, 2020
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 15 | 1:37 PM CDT | Unrated | Tazewell, IL | 0.1 | 10 | |||
| July 15 | 1:45 PM CDT | Unrated | Tazewell, IL | 0.1 | 10 | |||
| July 15 | 4:04 PM CDT | Unrated | McLean, IL | 0.2 | 10 | |||
| July 15 | 4:28 PM CDT | EF0 | Morgan, IL | 4.1 | 50 | $20,000 | ||
| July 15 | 4:47 PM CDT | Unrated | Macoupin, IL | 0.1 | 15 | |||
| July 15 | 4:58 PM CDT | EF0 | Montgomery, IL | 3.2 | 75 | |||
| July 15 | 5:18 PM CDT | EF0 | Sangamon, IL | 4.5 | 300 | |||
| July 15 | 6:03 PM MDT | EF0 | Socorro, NM | 0.3 | 30 | |||
| July 15 | 11:40 PM CDT | EF1 | Posey, IN | 4.3 | 80 | $95,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.